Virginia, 2019

Hail and Damaging Winds in Virginia, May 29, 2019

May 29, 2019 · NWS RLX · 3 events in 2 counties and zones

Abundant low level moisture was located over the central Appalachians on the 29th. As a mid and upper level disturbance passed, showers and storms developed, with some of the storms producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Abundant low level moisture was located over the central Appalachians on the 29th. As a mid and upper level disturbance passed, showers and storms developed, with some of the storms producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, May 29, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
315 PM EDT Wed May 29 2019

.SYNOPSIS...
Cold front pushes southeast late Thursday. Another cold front
Saturday. Canadian high pressure early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...

Broke line of strong convection will continue to track east into
the mountains and SW VA over the next few hours. Main threat
continues to be isolated damaging wind gusts. Behind this,
areas of light rain will keep the area stable for the remainder
of the afternoon. This combined with the lack of any forcing
should keep anything else from firing. The exception being
across the far northern CWA where a surface front will slowly
sag into the area by early evening. Portions of SE OH and far
northern WV Lowlands that remained unscathed by current
convection will have to be watched for a few strong storms given
deep layer shear and mid level flow and inherent instability.

Any activity near the front will gradually dissipate later this
evening as the boundary tries to sag a bit further into the CWA.
I left some chance POPs near the front overnight. This will
return north as a warm front early Thursday morning with perhaps
some sunrise surprise convection aided by low level theta e
feed.

Showers and storms will increase as the day progresses Thursday
as a mid level wave passes amid a potentially convectively
induced surface reflection. There is some question on how much
instability can be realized given clouds and morning activity
nearby. Nonetheless, sufficient shear and mid level flow would
allow for a damaging wind threat should we get enough
instability.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 PM Wednesday...

Upper low swings across the area on Friday. Cool air aloft
should help spawn showers and a few thunderstorms, especially
with daytime heating. Some of these storms could produce hail
with low wet bulb zero heights. Otherwise, much cooler with the
pattern transition with highs on Friday remaining in the 70s for
most areas and lows Friday night into the 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 315 PM Wednesday...

Trough remains in place aloft through the long term period.
Shortwave digs through the trough with renewed shower and
thunderstorms chances Saturday through Sunday. High pressure
then builds in early next week with a couple of dry days likely
Monday and Tuesday before the next system arrives for mid week.
With the trough in place aloft, temperatures will remain
pleasant throughout the long term with highs most days in the
70s and lows in the 50s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

Broken line of strong convection moving into the mountains as of
18Z. Brief IFR vsby with gusts to 30 kts are possible,
especially at BKW. Outside of that line we will look for
additional convection along a cold front which will sag into SE
OH and N WV by early evening. CKB and EKN may be close enough
for impacts in the 00-02Z timeframe which have been handled with
VCTS for now. Otherwise, some lingering clouds and low level
flow should mitigate dense fog formation overnight, though
confidence is not particularly high given rain across the
terminals today.

Boundary will lift north early Thursday morning with perhaps a
period of MVFR stratocu. Another system will approach later
Thursday morning with an uptick in convection coverage.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Moderate thru 00Z. Low on fog formation
overnight.

ALTERNATE SCENARIOS: IFR or worse fog may develop at some of
the terminals overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Brief IFR possible in thunderstorms Wednesday night into
Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/30
NEAR TERM...30
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...30
Hazardous weather outlook, May 29, 1:58 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
258 PM EDT Wed May 29 2019

VAZ003-004-WVZ013-015-024>027-033-034-515>524-301900-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
258 PM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ005-028-030>032-039-040-525-526-301900-
Wayne-Braxton-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
258 PM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk of excessive rainfall this afternoon and
evening from rounds of thunderstorms. Flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of severe thunderstorms Thursday.

There is a slight risk of excessive rainfall Thursday from rounds of
thunderstorms. Flooding may become an issue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029-
301900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-
258 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 29, 12:40 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     POINT PLEASANT          38.85N  82.13W
05/29/2019                   MASON              WV   EMERGENCY MNGR

            MULTIPLE LARGE TREES UPROOTED WITH SOME DOWN ON
            STRUCTURES.

&&

EVENT NUMBER RLX1901646

ABE
Special weather statement, May 29, 12:41 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
141 PM EDT Wed May 29 2019

WVZ522-523-525-526-291815-
Southeast Webster-Northwest Randolph-Northwest Pocahontas-Southeast
Randolph-
141 PM EDT Wed May 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
RANDOLPH...NORTHEASTERN POCAHONTAS AND EAST CENTRAL WEBSTER
COUNTIES...

At 140 PM EDT, strong thunderstorms were clustered 12 miles northwest
of Snowshoe, or 12 miles northwest of Cass Scenic Railroad, moving
east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mingo, Durbin, Monterville, Cheat Bridge, Bartow, Valley Head, Waneta
and Boyer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern West Virginia.

LAT...LON 3860 7964 3856 7967 3853 7967 3852 7966
      3851 7967 3851 7968 3849 7969 3848 7979
      3849 7984 3848 7986 3844 8019 3855 8030
      3861 8027 3878 7974 3862 7962
TIME...MOT...LOC 1740Z 257DEG 43KT 3855 8012

HART
Local storm report, May 29, 12:48 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     2 NE RAVENSWOOD         38.98N  81.74W
05/29/2019                   JACKSON            WV   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN ON ROADS THROUGHOUT THE COUNTY.
            LITTLE SANDY ROAD IS ONE ROAD BLOCKED BY FALLEN TREES.

&&

EVENT NUMBER RLX1901647

ABE
Local storm report, May 29, 12:51 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
151 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     2 NNW SPENCER           38.83N 81.38W
05/29/2019                   ROANE              WV   911 CALL CENTER

            TREES DOWN ALONG BARRCUT RD. TIME ESTIMATED
            FROM RADAR.

&&

WEBB
Special weather statement, May 29, 12:56 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
156 PM EDT Wed May 29 2019

WVZ521-522-525-526-291830-
Southeast Webster-Northwest Randolph-Northwest Webster-Southeast
Randolph-
156 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH AND
NORTHERN WEBSTER COUNTIES...

At 155 PM EDT, a strong thunderstorm was located 10 miles northwest
of Webster Springs, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Holly River State, Diana,
Hacker Valley, Bergoo, Helvetia, Pickens, Waneta and Erbacon.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
north central and northeastern West Virginia.

LAT...LON 3849 8011 3847 8063 3853 8065 3863 8052
      3871 8033 3869 8032 3869 8030 3870 8028
      3874 8024 3874 8020
TIME...MOT...LOC 1755Z 255DEG 30KT 3855 8058

JZ
Special weather statement, May 29, 12:59 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
159 PM EDT Wed May 29 2019

WVZ005-013-024>026-291830-
Boone-Lincoln-Logan-Wayne-Mingo-
159 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...
SOUTHWESTERN LINCOLN...NORTHWESTERN LOGAN...SOUTHEASTERN WAYNE AND
WEST CENTRAL BOONE COUNTIES...

At 159 PM EDT, a strong thunderstorm was located 9 miles southwest of
Harts, or 15 miles east of Inez, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chapmanville, Harts, Mitchell Heights, Sharples, Mud, Breeden and
Turtle Creek.

This includes Route 119 between mile markers 32 and 47.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central, southern and western West Virginia.

LAT...LON 3791 8230 3798 8233 3814 8193 3791 8181
TIME...MOT...LOC 1759Z 254DEG 30KT 3795 8227

JZ

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dickenson

When
May 29, 2:30 PM EST
Where
Dickenson County, 0.69 mi S of Skeetrock
Measured
1 in hail
Reported by
Public
Coordinates
37.220, -82.420

Thunderstorm Wind, Buchanan

When
May 29, 2:37 PM EST
Where
Buchanan County, 0.55 mi E of Hurley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
37.420, -82.020

A tree was blown down.

Thunderstorm Wind, Buchanan

When
May 29, 2:50 PM EST
Where
Buchanan County, 0.88 mi NE of Whitewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.240, -81.860

Multiple trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817951, 817952, 817953.